Signs and Symptoms of Trazodone Overdose
Trazodone is a drug that is primarily prescribed to treat depression and anxiety. Overdosing can cause significant harm to the body since it is not something that occurs naturally. Here are some signs of a trazodone overdose.
What is Trazodone?
Trazodone is a multifunctional prescription drug approved by the U.S. Food and Drug Administration for the treatment of depression.1 It also has many off-label uses and has been successfully utilized to treat conditions such as insomnia, fibromyalgia, diabetic nerve pain, panic and anxiety disorders, eating disorders, and agitation in people with dementia.2
Trazodone is classified as a serotonin antagonist and reuptake inhibitor (SARI) and works by increasing the activity of serotonin in the brain.3
Common side effects of trazodone include drowsiness, fatigue, lightheadedness, blurred vision,
dry mouth, sweating, and edema.1 Although less commonly documented, perhaps the most notorious side effect of trazodone is priapism, a persistent and painful erection.4
Signs of Trazodone Overdose
Trazodone overdoses are not very common, but they can occur. The risk of an overdose is increased if trazodone is combined with other substances, especially other central nervous system depressants.1 Symptoms of a trazodone overdose can include the following:5
- Difficulty breathing
- Respiratory arrest
- Chest pain
- Irregular heartbeat
- Low blood pressure
- Decreased heart rate
- Lack of coordination
Trazodone overdose can also lead to serotonin syndrome, a condition characterized by excessive accumulation of serotonin in the body.6 Symptoms can range from shivering and diarrhea to muscle rigidity, fever, and seizures. Severe cases of serotonin syndrome can be life-threatening if not properly managed.7
Another serious sign of trazodone overdose can be priapism, an abnormal painful erection that occurs in the absence of stimulation and lasts for more than 4 hours. This condition is considered a medical emergency as it can cause permanent damage.8
There are also multiple reports of trazodone overdose causing cardiac conduction abnormalities.9-10 These are potentially fatal disorders of the electrical system responsible for making the heart beat and controlling its rate and rhythm.11 A recent report also describes severe hypotension as a less frequent but significant complication of trazodone overdose.12
Death from trazodone overdose is rare, and it is more likely to occur in individuals that have also ingested large amounts of other central nervous system depressant drugs.1
The recreational use of trazodone is less likely when compared to other sleep aids or antianxiety medications because it does not tend to produce a high. Although trazodone is considered non-addictive and non-habit-forming, it is an effective central nervous system depressant that has the potential to be misused by people looking to become sedated.
Trazodone may also enhance the user’s response to alcohol, barbiturates, and other CNS depressants.13 Consuming large doses of this drug is very dangerous and increases the risk of overdose, a life-threatening situation that requires immediate emergency care.
For this reason, it is important that trazodone is only taken with a prescription and under the supervision of a doctor. Users should never try to increase dosage on their own, without first speaking to their doctor.
- U.S. Food and Drug Administration. (2017). Desyrel (trazodone hydrochloride).
- Bossini, L., Casolaro, I., Koukouna, D., Cecchini, F., & Fagiolini, A. (2012). Off-label uses of trazodone: a review. Expert Opinion on Pharmacotherapy, 13(12), 1707-1717.
- Stahl, S.M. (2009). Mechanism of action of trazodone: a multifunctional drug. CNS Spectrums, 14(10), 536–546.
- Harvard Men’s Health Watch. (2006). Trazodone and Priapism.
- A.D.A.M. Medical Encyclopedia. (2019). Trazodone overdose.
- Gaffney, R.R., & Schreibman, I.R. (2015). Serotonin Syndrome in a Patient on Trazodone and Duloxetine Who Received Fentanyl following a Percutaneous Liver Biopsy. Case Reports in Gastroenterology, 9(2), 132-136.
- Mayo Clinic. (2017). Serotonin Syndrome.
- Hoffmann, P., Neu, E.T., & Neu, D. (2010). Penile amputation after trazodone-induced priapism: a case report. The Primary Care Companion to the Journal of Clinical Psychiatry, 12(2), e1-e2.
- Service, J.A., & Waring, W.S. (2008). QT Prolongation and delayed atrioventricular conduction caused by acute ingestion of trazodone. Clinical Toxicology, 46(1), 71–73.
- A. de Meester, A., Carbutti, G., Gabriel, L., & Jacques, J. (2001). Fatal overdose with trazodone: case report and literature review. Acta clinica Belgica, 56(4), 258–261.
- National Heart, Lung, and Blood Institute. (2019). Conduction Disorders.
- Camacho, L.D., Stearns, J., & Amini, R. (2019). Management of Trazodone Overdose with Severe Hypotension. Case Reports in Emergency Medicine, 2019(2470592), 1-3.
- Prescriber’s Digital Reference. (2019). Trazodone Hydrochloride – Drug Summary.